News Irish News

Thursday 8 December 2016

Pharmacist praised after giving life-saving Epi-pen to girl (17) suffering severe nut allergy

Published 06/10/2016 | 16:24

A pharmacist has been praised after administering two life-saving adrenaline injections on a seventeen-year old who was entering an anaphylactic shock on Grafton Street.

  • Go To

Pharmacist Sarah Chambers was working in Hickey's Pharmacy when a 17-year-old came in suffering from a severe nut allergy.

Ms Chambers said: “The patient explained that the last time she had an allergic reaction to nuts was when she was aged four.  She displayed characteristic symptoms of anaphylactic shock including a rash and swollen lips and so we immediately called an ambulance. I then administered two adrenaline pens and stayed with her to monitor her condition until the ambulance arrived.”

The patient has asked not to be identified although she and her family have expressed their strong appreciation to Ms. Chambers. It's believed the girl had a chocolate milk drink that led to her allergic reaction.

The young woman was rushed to the Emergency Department of St. James’s Hospital by ambulance. She was later discharged and has made a full recovery.

The Epi-pen is designed for anaphylactic emergencies and provides an immediate dose of Adrenaline. It can be administered in emergency situations by trained pharmacists.

Sarah Chambers - Hickeys Pharmacy
Sarah Chambers - Hickeys Pharmacy

The ability to administer the Epi-pen in first response situations was brought into legal effect by the Minister for Health in October 2015.

Ms Chambers said the adrenaline works by constricting the blood vessels to increase blood pressure, relaxes muscles in the lungs to reduce wheezing, improves breathing and stimulates the heart rate. It also works to reduce hives and swelling that may occur around the face and lips.

Tom Concannon, Superintendent Pharmacist of Hickey’s explained that the company had taken the decision to train all of their pharmacists to administer adrenaline and had specific protocols in place to deal with this type of emergency in their stores.

“We’re very proud of Sarah for her quick actions. Acting quickly is crucial where anaphylaxis occurs. The emergency services must be called immediately on either 112 or 999 and adrenaline should be administered. We’re absolutely delighted that we were able to help this young woman and that she has made a speedy recovery.”

Episodes such as this one serve as an important reminder to those who suffer from severe allergies that they should carry two in-date adrenaline pens at all times and should be comfortable in knowing how to use them.

Anyone who suspects they may be suffering from an allergy should consult a health professional such as a pharmacist or GP immediately.

In 2013 14-year-old Emma Sloane tragically died from a  nut allergy in Dublin city centre on December 18, 2013.

Her mother Caroline Sloane rushed to the nearest pharmacy but they were unable to give her an Epi-pen without a valid prescription.

She was told to bring Emma to A&E, but they only travelled a few yards before Emma collapsed and died with her family desperately trying to help her.

Emma Sloan
Emma Sloan

Online Editors

Read More

Promoted articles

Editor's Choice

Also in Irish News